Iowa, 2018

Damaging Winds in Iowa, July 4, 2018

July 4, 2018 · NWS FSD · 2 events in 1 county or zone

A very unstable airmass generated by temperatures into the 90s and dew point readings in the 70s was in place as a cold front pushed through during the late afternoon. An isolated storm developed, feeding off the instability to briefly produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A very unstable airmass generated by temperatures into the 90s and dew point readings in the 70s was in place as a cold front pushed through during the late afternoon. An isolated storm developed, feeding off the instability to briefly produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 2:01 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:01 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
301 PM CDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday)
Issued at 259 PM CDT Wed Jul 4 2018

The 4th of July has certainly been an interesting day weatherwise.
Early morning  MCV tracking across the CWA forced severe convection
over the eastern portions of the forecast area, with continued weak
synoptic lift trailing across the Missouri River valley for much of
the day. The end result has been a general stabilization of the
atmosphere north of this convection, along with cooler temperatures
than expected. Generally, model guidance has proven fairly useless
today with poor initializations across the board, with only the RAP
and the afternoon runs of the HRRR providing some value.

This afternoon and tonight: The greatest severe weather risks are
going to be focused along or south of the Missouri River this
afternoon, as a shortwave tracks northward into the area.  Latest
mesoanalysis suggests MLCAPE values approaching 2000 J/KG south of
the CWA, but overall marginal shear.   Now that the MCV has moved
far enough to the east, we should begin to see 850 mb flow focus
itself across north central Nebraska, where new convection should
form quickly along a convergence axis between Oneill and Ainsworth.
If short term guidance is correct, this should relieve some of the
pressure on ongoing convection in Charles Mix and Bon Homme
counties.  A small scale MCS cluster may develop and move across
northern Nebraska into the evening.   Further north, not as
impressed with rain or convection risks through the evening
festivities.  It's certainly possible the developed stratiform
region of convection further south could clip the I-90 areas, but
those chances are lower now.  The only other area to watch will be
with a frontal boundary dropping southward this evening. Convergence
is minimal, but could see an isolated shower or storm form on this
boundary as it moves south this evening.

While most models are NOT indicating this potential, I do see
some concern for redevelopment of convection after midnight south
of I- 90 as the 850 mb boundary remains planted in the area. There
could be just enough convergence and enhancement of the LLJ to
produce a linger band of moderate rains between Sioux Falls and
Sioux City. Will bump up the QPF amounts in this area, but must
stress this is low confidence on occurring.

Thursday-Thursday night: High pressure will bring cooler
temperatures and drier air southward on Thursday. The 850 MB
boundary will fail to clear the CWA however, and this certainly
could bring the potential for a few daybreak showers and storms into
Friday morning.  Later shifts may need to add this potential into
the forecast.

.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM CDT Wed Jul 4 2018

Friday-Sunday: Mid-level height rises will bring an increase in
temperatures and humidity back into the region for this weekend.  A
growing 597DM ridge overhead should suppress convection this
weekend. A lone precipitation chance could present itself late
Sunday evening over northern South Dakota and western Minnesota
along a poorly defined front.

Next week:  Medium range guidance seems to suggest that we'll
continue to grow a mid-level ridge over the region, again keeping
precipitation chances on the lower end. Temperatures will trend
above average, with rather oppressive humidity settling into the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Jul 4 2018

Scattered convection for the most part should miss the terminals
today. Very uncertain forecast into this evening, so would rather
not pin down any prevailing TSRA at this point and will keep skies
VFR. A surface boundary should drift southwards after midnight,
turning winds to the north in most areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ068>071.

MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 4, 2:31 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
331 PM CDT Wed Jul 4 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>067-052045-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
331 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms could be possible later this evening,
however most will stay dry. Severe storms are not anticipated.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-052045-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Bon Homme-Yankton-Clay SD-Union-
331 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon into the
evening. The severe weather risk has lessened this evening, but a
few strong storms may develop from Vermillion to Sioux City and
Storm Lake early this evening. The main risks will be damaging
winds and locally heavy rainfall.

There is a chance that a few thunderstorms could redevelop after
midnight tonight. These storms could produce locally heavy rains
across areas south of Interstate 90 between Sioux Falls and Sioux
City.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 4, 12:57 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     TSTM WND DMG     SPENCER                 43.15N 95.15W
07/04/2018                   CLAY               IA   TRAINED SPOTTER

            LARGE TREES UPROOTED.

&&

KJH
Local storm report, Jul 4, 1:01 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     LAKE PARK               43.45N 95.33W
07/04/2018                   DICKINSON          IA   EMERGENCY MNGR

            CORRECTS TIME OF PREVIOUS REPORT FROM LAKE
            PARK. TREE DOWN. 3 INCHES OF RAIN FELL.

&&

KJH
Local storm report, Jul 4, 1:03 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     3 NW LAKE PARK          43.48N 95.37W
07/04/2018                   DICKINSON          IA   EMERGENCY MNGR

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 3 NW LAKE PARK. SMALL TREE
            BRANCHES DOWN. 2 INCHES OF RAIN IN 20
            MINUTES.

&&

KJH

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 4, 4:56 PM CST to 4:58 PM CST
Where
Cherokee County, 0.86 mi SW of Cleghorn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.810, -95.710

A power line was knocked down by thunderstorm wind.

Thunderstorm Wind, Cherokee

When
July 4, 5:10 PM CST to 5:11 PM CST
Where
Cherokee County, 4.05 mi W of Larrabee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -95.610

Several three inch diameter tree limbs broken by thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773085, 773086.